Alert archive / Montana / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 23, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 3, 2014, 7:16 PM MDT for Chouteau County, Montana. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2014, 7:16 PM MDT (01:16 UTC)
- Expired
- Jul 3, 2014, 8:00 PM MDT
- In force
- 44 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Chouteau County, MT
The radar
The Great Falls radar (KTFX), 54 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 7:20 PM MDT | HAIL 1 | Floweree, MT | MOSTLY DIME SIZE HAIL WITH A FEW HAILSTONES UP TO QUARTER SIZE...SPOTTER ALSO REPORTED 0.50 INCHES OF RAIN FROM 705 PM TO 730 PM MDT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.3 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 674 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 2990 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
625
WUUS55 KTFX 040116
SVRTFX
MTC015-040200-
/O.NEW.KTFX.SV.W.0023.140704T0116Z-140704T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
716 PM MDT THU JUL 3 2014
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 800 PM MDT
* AT 713 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES
NORTHWEST OF HIGHWOOD...AND MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL AFFECT FLOWEREE AND CARTER AND
MAY AFFECT FORT BENTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4796 11054 4763 11061 4767 11100 4770 11099
4770 11114 4783 11114 4791 11096
TIME...MOT...LOC 0114Z 277DEG 19KT 4773 11099
HAIL...1.00IN
WIND...60MPH
$$
UTTECH2 follow-up statements
666
WWUS55 KTFX 040155
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
755 PM MDT THU JUL 3 2014
MTC015-040200-
/O.CON.KTFX.SV.W.0023.000000T0000Z-140704T0200Z/
CHOUTEAU MT-
755 PM MDT THU JUL 3 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
CHOUTEAU COUNTY UNTIL 800 PM MDT...
AT 754 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
FORT BENTON...AND MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF CENTRAL CHOUTEAU COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4763 11061 4767 11099 4768 11099 4783 11098
4791 11096 4796 11054
TIME...MOT...LOC 0155Z 277DEG 19KT 4770 11067
HAIL...1.00IN
WIND...60MPH
$$
GUSTAFSON372
WWUS55 KTFX 040201
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
801 PM MDT THU JUL 3 2014
MTC015-040211-
/O.EXP.KTFX.SV.W.0023.000000T0000Z-140704T0200Z/
CHOUTEAU MT-
801 PM MDT THU JUL 3 2014
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHOUTEAU COUNTY IS
BEING REISSUED...
PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION. HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4763 11061 4767 11099 4768 11099 4783 11098
4791 11096 4796 11054
TIME...MOT...LOC 0155Z 277DEG 19KT 4770 11067
$$
GUSTAFSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 5:49 PM MDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 3, 5:49 PM MDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 549 PM MDT Thu Jul 3 2014 .DISCUSSION... Thursday through Saturday...Potential for strong and severe thunderstorms Thursday Afternoon remains on track as a weak disturbance and associated jet streak moves across the area. Soundings appear to show a dry lower layer of the atmosphere and moisture mid and upper levels conducive to an enhanced wind threat from storms...while the lapse rates are steep through the dry layers...modest moist lapse rates above limit cape through the best sections of the hail growth zone. Therefore the best chance for severe threats will be due to damaging winds through the evening hours. The best chance for convection generally remains in area south of a line from Great Falls to Havre...including Southwest Montana. Dry and relatively quiet conditions are expected for Friday and Saturday with temperatures climbing to near 90 in some locations. Convective based storms will be possible but should be isolated to the mountains. Suk Saturday night through Thursday...The forecast models during this timeframe are in good agreement with the large scale features, but there are some minor differences in the details. Have therefore avoided going with major temperature swings (as the ECMWF model is indicating) and have gone with more of a trend forecast at this time. In the wake of a weak shortwave trough, the upper level high pressure ridge will rebuild into the area, but its axis will remain over the Pacific Northwest. This will put the area under a west-northwesterly flow aloft through the period, which will cause minor cooling across the area. However, high temperatures will mostly remain in the 80s at most lower elevations with lows in the mid to upper 50s. The warmest temperatures will be at the beginning of the period. A weak disturbance will bring a slight chance of showers/thunderstorms to the Canadian border area for Sunday into Sunday night. As the flow aloft becomes more northwesterly, a series of disturbances with associated weak moisture will move over the state. Have therefore kept at least a slight chance of showers/thunderstorms over most of the area through the remainder of the period. Because this is a less unstable pattern than a more southwesterly flow aloft, am not expecting the storms to become strong/severe at this time. Coulston && .AVIATION... UPDATED 2347Z. The air mass over Central Montana will remain unsettled as a low pressure system over the Eastern Pacific slowly moves east. Showers and thunderstorms will diminish this evening as a shortwave moves east of the region. The airmass will become unstable again Friday afternoon and afternoon showers and thunderstorms will develop. Local MVFR conditions are possible near thunderstorms along with strong...erratic gusts. Elsewhere, VFR conditions will prevail through the next 24 hours. && .PRELIMINARY POINT TEMPS/POPS... GTF 60 90 60 90 / 40 10 20 10 CTB 56 86 58 83 / 20 10 10 10 HLN 60 91 62 91 / 40 20 20 10 BZN 54 90 56 92 / 40 10 10 10 WEY 43 81 45 83 / 50 20 10 10 DLN 53 87 55 87 / 30 10 10 10 HVR 60 92 59 91 / 40 10 10 10 LWT 57 88 58 88 / 70 20 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/US.NationalWeatherService.GreatFalls.gov
In the hours before
Special weather statement, Jul 3, 4:33 PM MDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
433 PM MDT THU JUL 3 2014
MTZ015-052-053-055-032315-
BROADWATER MT-GALLATIN MT-JEFFERSON MT-MADISON MT-
433 PM MDT THU JUL 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GALLATIN...EXTREME
NORTHERN MADISON...SOUTHEASTERN JEFFERSON AND SOUTHWESTERN BROADWATER
COUNTIES UNTIL 515 PM MDT...
AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
OF THREE FORKS TO 6 MILES SOUTH OF WHITEHALL...AND MOVING EAST AT 35
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
THREE FORKS AND TRIDENT...
WILLOW CREEK...
LOGAN...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4574 11238 4576 11233 4576 11225 4578 11228
4606 11193 4616 11121 4577 11145 4573 11191
TIME...MOT...LOC 2233Z 272DEG 29KT 4597 11174 4578 11209
UTTECHSpecial weather statement, Jul 3, 5:16 PM MDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
516 PM MDT THU JUL 3 2014
MTZ050-051-040015-
FERGUS MT-JUDITH BASIN MT-
516 PM MDT THU JUL 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JUDITH BASIN AND
SOUTHWESTERN FERGUS COUNTIES UNTIL 615 PM MDT...
AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST
OF HOBSON TO 6 MILES NORTHEAST OF JUDITH GAP...AND MOVING EAST AT 25
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
LEWISTOWN...
HILGER...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4674 10920 4675 10938 4670 10939 4668 10952
4669 10974 4672 10993 4675 10999 4674 11005
4718 11000 4730 10916 4678 10904
TIME...MOT...LOC 2316Z 256DEG 22KT 4713 10974 4675 10962
UTTECHLocal storm report, Jul 3, 5:24 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
524 PM MDT THU JUL 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL TOWNSEND 46.32N 111.52W
07/03/2014 E0.70 INCH BROADWATER MT PUBLIC
&&
UTTECHLocal storm report, Jul 3, 5:28 PM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
528 PM MDT THU JUL 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 5 SE HOBSON 46.95N 109.80W
07/03/2014 E0.50 INCH JUDITH BASIN MT TRAINED SPOTTER
&&
UTTECHSpecial weather statement, Jul 3, 5:39 PM MDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
539 PM MDT THU JUL 3 2014
MTZ015-052-053-055-040045-
BROADWATER MT-GALLATIN MT-JEFFERSON MT-MADISON MT-
539 PM MDT THU JUL 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GALLATIN...NORTHERN
MADISON...SOUTHEASTERN JEFFERSON AND SOUTHWESTERN BROADWATER COUNTIES
UNTIL 645 PM MDT...
AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES EAST OF WHITEHALL...OR 27 MILES
SOUTHEAST OF BOULDER...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
THREE FORKS...
TRIDENT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4603 11182 4616 11142 4592 11133 4570 11212
4590 11218
TIME...MOT...LOC 2339Z 251DEG 22KT 4590 11184
UTTECHLocal storm report, Jul 3, 6:58 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
658 PM MDT THU JUL 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM FLASH FLOOD 3 E WHITEHALL 45.87N 112.03W
07/03/2014 JEFFERSON MT LAW ENFORCEMENT
STANDING WATER WAS REPORTED ON HIGHWAY 69 WHERE I-90
CROSSES OVERHEAD...THE FLOODING WAS ESTIMATED TO BE
AFFECTING A 20 FOOT SPAN OF THE HIGHWAY
&&
UTTECHThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 6:22 PM MDT | Areal Flood Advisory | TFX | Jefferson, Madison | 6 hr |
| Jul 3, 8:00 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 60 min |
| Jul 3, 8:31 PM MDT | Special Weather Statement | TFX | Chouteau | 44 min |
| Jul 4, 4:50 PM MDT | Special Weather Statement | TFX | Gallatin | 40 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.